Certain conditions can cause hypoglycemia in a patient taking insulin. Such an insulin reaction is due to the amount of insulin delivered exceeding the amount of carbohydrate that must be handled.
Risk factors for an insulin reaction:
(1) taking too large a dose of insulin
(2) decreased food intake, including missing or delaying meals
(3) exercising or physically working more than usual
(4) an acute infection or illness (especially if involving vomiting or diarrhea)
(5) a decrease in the body's insulin requirement (following weight loss, recovery from illness, discontinuation of a medication, other cause)
(6) endocrine disease (adrenal gland, thyroid or pituitary gland)
(7) progression of renal or liver disease
(8) interaction with drugs that can cause hypoglycemia (oral hypoglycemic agents, salicylates, sulfonamides, certain antidepressants)
(9) consumption of alcoholic beverages
(10) emotional stress
(11) too rapid an absorption of injected insulin
To read more or access our algorithms and calculators, please log in or register.
Purpose: To evaluate a diabetic who takes insulin for risk factors associated with hypoglcyemia caused by an insulin reaction.
Specialty: Endocrinology, Clinical Laboratory
Objective: risk factors, complications
ICD-10: E10, E16.2, T38.3,